Texas, 2021

Tornadoes and Hail in Texas, May 18, 2021

May 18, 2021 · NWS MAF · 13 events in 5 counties and zones

An upper level low was to the north of the region. A weak cold front was approaching the northern Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was to the north of the region. A weak cold front was approaching the northern Permian Basin. A dryline was across the area and moisture was high to the east of this dryline. These conditions resulted in thunderstorms that produced hail and two tornadoes across the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 1:08 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 18, 1:08 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
208 PM CDT Tue May 18 2021

.DISCUSSION...
A cut off low located along the CO/NM border this morning will
slowly wobble east today and tonight moving into the Panhandle
Wednesday. After it passes east high pressure builds in from the
west.  Also on Wednesday a low over the NW will work down the coast
moving into Nrn CA Thursday and into NV Thursday night and Friday.
On Saturday this low will wobble northward lifting across ID and MT
Sunday but as it does W TX and SE NM will remain in SW flow aloft.

With recent rainfall and increased moisture temperatures will be
moderated. A weak front is expected to sag into the area tonight.
Highs in the 80s expected Wednesday... with 80s and 90s Thursday and
Friday. Readings a few degrees cooler for the weekend as rain
chances increase and more clouds expected.

As of 19z satellite shows some enhanced CU going up on a dryline
running down through Lea County to Pecos and Brewster County. Added
mention of isolated storms for this... not expecting a big dryline
event but do have a few echos on radar.  Also this evening light
rain may move down into Lea county and Nrn Permian Basin along the
front. On Wednesday will have a chance of storms over the Eastern
Permian Basin and the Lower Trans Pecos. Should be dry for the most
part Thursday and Friday with rain chances returning Saturday and
continuing into early next week. More severe wx will be possible
over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  84  59  83 /  10  20  10   0
Carlsbad                       57  87  58  92 /  10  10  10   0
Dryden                         67  90  62  90 /  10  20   0   0
Fort Stockton                  60  89  61  90 /  10  10  10   0
Guadalupe Pass                 56  84  60  86 /   0   0   0   0
Hobbs                          54  81  54  86 /  20  10  10   0
Marfa                          49  85  50  89 /  10   0   0   0
Midland Intl Airport           60  87  59  85 /   0  10  10   0
Odessa                         61  87  60  86 /   0  10  10   0
Wink                           59  90  60  92 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/72/91
Hazardous weather outlook, May 18, 1:11 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Tue May 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Tue May 18 2021 /111 PM MDT Tue May 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening, some of which
may become strong to severe, capable of producing damaging winds and
large hail as well as brief heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe thunderstorms Wednesday, mainly
over the eastern Permian Basin and lower Trans Pecos.  Any severe
storms that do develop will be accompanied by large hail and
damaging winds. Additionally, thunderstorms will be possible for much
of the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 18, 1:19 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
219 PM CDT Tue May 18 2021

TXZ045-182000-
Gaines TX-
219 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GAINES COUNTY UNTIL
300 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denver City, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seagraves, Seagraves Airport and Gaines County Park.

LAT...LON 3272 10277 3289 10296 3296 10288 3296 10239
TIME...MOT...LOC 1918Z 229DEG 14KT 3287 10280

89
Special weather statement, May 18, 2:06 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
306 PM CDT Tue May 18 2021

TXZ075-082-279-182045-
Pecos TX-Terrell TX-Central Brewster County TX-
306 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...
NORTHEASTERN BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 345 PM
CDT...

At 305 PM CDT, Doppler radar was tracking strong thunderstorms 26
miles east of Marathon, or 27 miles northwest of Sanderson, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of south central
Pecos, northeastern Brewster and northwestern Terrell Counties.

LAT...LON 3019 10282 3027 10298 3064 10280 3070 10232
      3020 10235
TIME...MOT...LOC 2005Z 234DEG 15KT 3032 10281

89
Special weather statement, May 18, 2:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
347 PM CDT Tue May 18 2021

TXZ075-082-279-182130-
Pecos TX-Terrell TX-Central Brewster County TX-
347 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 430 PM
CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Sanderson, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Pecos, north central Brewster and northwestern Terrell Counties.

LAT...LON 3009 10279 3054 10317 3064 10242 3029 10215
TIME...MOT...LOC 2047Z 249DEG 16KT 3034 10266

89

The radar

The Lubbock radar (KLBB), 103 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado. Local standard time, as filed.

Hail, Gaines

When
May 18, 2:50 PM CST to 2:55 PM CST
Where
Gaines County, 1.04 mi SE of Seagraves Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.941, -102.515

Hail, Gaines

When
May 18, 3:36 PM CST to 3:41 PM CST
Where
Gaines County, 6.91 mi N of Cedar Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.930, -102.279

Tornado, Dawson

When
May 18, 5:03 PM CST to 5:07 PM CST
Where
Dawson County, 2.05 mi E of Arvana to 2.12 mi E of Arvana
Rating
EF0
Path length
0.08 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.806, -101.885

A thunderstorm produced a tornado about two miles east of Arvana. There were multiple reports of a funnel cloud with rotating dust underneath it for three to five minutes. The tornado remained over open fields with no damage reported. The tornado was rated as an EF-0.

Hail, Dawson

When
May 18, 5:28 PM CST to 5:33 PM CST
Where
Dawson County, 7 mi NNE of Lamesa
Measured
1.75 in hail
Reported by
Public
Coordinates
32.824, -101.904

Hail, Dawson

When
May 18, 6:27 PM CST to 6:32 PM CST
Where
Dawson County, 4 mi NE of Key
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.761, -101.751

Hail, Borden

When
May 18, 6:53 PM CST to 6:58 PM CST
Where
Borden County, 6 mi W of Gail
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.770, -101.533

Hail, Borden

When
May 18, 7:23 PM CST to 7:28 PM CST
Where
Borden County, 4 mi W of Gail
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.770, -101.499

Hail, Borden

When
May 18, 7:29 PM CST to 7:34 PM CST
Where
Borden County, 7 mi SSE of Gail
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.676, -101.384

Hail, Borden

When
May 18, 7:38 PM CST to 7:43 PM CST
Where
Borden County, 5 mi SSW of Gail
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.703, -101.463

Tornado, Scurry

When
May 18, 8:16 PM CST to 8:17 PM CST
Where
Scurry County, 5 mi S of Knapp to 5.01 mi S of Knapp
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
32.578, -101.120

A thunderstorm produced a brief tornado seven miles northeast of Vincent. An emergency manager reported a funnel cloud with a dust cloud underneath looking west northwest from Ranch Road 1229. No damage was reported. The tornado was rated as an EF-0.

Hail, Scurry

When
May 18, 8:32 PM CST to 8:37 PM CST
Where
Scurry County, 22 mi S of Dermott
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.532, -101.020

Hail, Mitchell

When
May 18, 8:44 PM CST to 8:49 PM CST
Where
Mitchell County, 2 mi ESE of Cuthbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.469, -100.998

Hail, Mitchell

When
May 18, 8:54 PM CST to 8:59 PM CST
Where
Mitchell County, 2 mi SW of Cuthbert
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.459, -101.054

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954811, 954812, 954814, 954820, 954828, 954833, 954835, 954837, 954838, 954839, 954869, 954870, 954871.